Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

High blood pressure and eye problems

06/18/2007

Question:

I noticed that when I cover my right eye and only use my left it gets so blurry that I can`t make out what I am looking at. I know that something is there but I can`t see what it is. I have had high blood pressure for a year and a half. I have had rhuematiod arthritis for three and a half. I am taking the following medications: Enbrel, Methotrexate, Prednisone, Arthrotec, Coversyl, Tiazac, Calcium, Vitiman D, Slow Fe and Folic Acid. Can high blood pressure or the medications to treat it cause any eye problems?

Answer:

It is unlikely that your symptoms are due to high blood pressure.  On the other hand, Enbrel (etanercept) has been associated with optic neuritis.  This complication is rare and it is not clear if these cases were due to the drug or the disease that they were treated for.

In any case, I would recommend an eye exam by an ophthalmologist.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati